Magazine article USA TODAY

Error Rate High for Anticoagulant Therapy

Magazine article USA TODAY

Error Rate High for Anticoagulant Therapy

Article excerpt

A number of recent high-profile errors related to commonly used blood thinners highlights a safety issue that too frequently results in harm or even death to patients, according to an alert issued by The Joint Commission, Oakbrook Terrace, Ill., which urges greater attention to the dangers associated with anticoagulants, life-saving medications that present serious risks when administered incorrectly or in error.

Patients being treated with these medications must be monitored closely and screened for drug and food interactions, given that commonly used anticoagulants such as heparin and warfarin have narrow therapeutic ranges and a high potential for complications. Adding to the problem is a lack of standardized naming, labeling, and packaging of anticoagulants that creates confusion and leads to devastating errors.

"Anticoagulants are vital to maximizing the effectiveness of many medical treatments and surgical procedures that benefit patients, but the systems necessary to ensure that these drugs are used safely are not adequate," maintains Mark R. Chassin, TJC president. "The strategies contained in this alert give health care organizations and caregivers the tools to make a difference in preventing anticoagulant medication errors. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.